Iowa, 2022Blizzard and Winter Storm in Iowa, December 21 to 24, 2022
December 21 to 24, 2022 · NWS DVN · 30 events in 21 counties and zones
A strong winter storm brought widespread snow to the region Thursday, with amounts between 1 to 4 inches. Some higher totals near 6 inches were reported in eastern Linn and Cedar counties.
Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong winter storm brought widespread snow to the region Thursday, with amounts between 1 to 4 inches. Some higher totals near 6 inches were reported in eastern Linn and Cedar counties. Strong winds also accompanied the snow, which caused significant blowing and drifting, especially in rural areas. Many accidents were reported on Interstate 80, causing frequent backups. Even stronger winds were observed on Friday across the area. Wind gusts between 40-50 mph were common, creating ground blizzard conditions primarily along and north of Interstate 80.
Additionally, temperatures dropped sharply behind the arctic cold front on Thursday and continued to fall throughout the day. Single digit temperatures with wind chills between -20 and -40 degrees were common.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 21, 5:44 PM CST, 16 minutes earlier.
Area forecast discussion, Dec 21, 5:44 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
544 PM CST Wed Dec 21 2022
...00Z AVIATION UPDATE...
.SYNOPSIS...
Issued at 230 PM CST Wed Dec 21 2022
Temperatures have been slow to warm today after a cold start this
morning in the single digits and teens. Latest surface obs as of
2 PM ranged from the low/mid 20s in the SE to only lower teens NW.
While it's cold here, a much colder air mass is taking shape over
the Plains where an arctic front is beginning to surge eastward
through southern South Dakota and northern Nebraska. Temperatures
are well below zero behind the front.
&&
.SHORT TERM...(This evening through Thursday)
Issued at 230 PM CST Wed Dec 21 2022
Key Messages:
*A Winter Storm Warning is in effect starting at 6 PM this
evening to the north and west of the Quad Cities, and midnight
tonight for the rest of the outlook area.
*A period of light to moderate snow is expected across the area
with roughly 2 to 6 inches of accumulation by Thursday afternoon.
Heaviest amounts (3-4"+) are anticipated along/northwest of a
Galena to Iowa City line with lighter amounts into the southern
outlook area (south of I-80).
*The widespread snow and increasing NW winds overnight into
Thursday will lead to hazardous travel conditions, especially in
open and rural areas.
Light to moderate snow will quickly move into western and
northern sections of the forecast area late this afternoon and
evening. The snow will gradually work its way to the east, but
likely not reaching east-central and southeast counties until
Thursday morning. For the evening and overnight period, forecast
soundings show moderate omega intersecting a deep dendritic layer
which should yield a powdery snow with SLRs between 14-18:1. This
will also line up with a period of 850mb frontogenesis crossing
through the area.
The sharp arctic front will plow through the area during the
morning, resulting in a quick drop in temperatures to the single
digits above and below zero, and brutally cold wind chills between
10 to 30 below (coldest NW). As the thermal profile cools
dramatically on Thursday, forcing will focus above the DGZ, so
SLRs may fall to near or below climatology (13:1) for the last few
hours of accumulating snow. Drier air will surge in behind the
front and abruptly end the snow from west to east. As this
happens, expect gusty NW winds of 30 to 40 mph to develop through
the day leading to significant blowing/drifting snow.
Model consensus QPF has increased slightly across the NW and N,
approximately north of a Keokuk Co. to Stephenson Co. line. We
are now forecasting a band of 4-6" in this area with roughly 2-4"
to the south.
.LONG TERM...(Thursday night through Wednesday)
Issued at 230 PM CST Wed Dec 21 2022
Thursday Night to Saturday Morning
Key Messages:
*A Blizzard warning has been issued from 6 PM Thursday to 6 AM
Saturday for the Iowa counties along and north of I-80 (right now
this excludes the Quad Cities). Occasional whiteouts are
expected from ground blizzard conditions -- especially in open
and rural areas.
*A Winter Storm Warning is in effect for the rest of the outlook
area until 6 AM Saturday.
*Dangerous wind chills between -20 to -40 could lead to a life
threatening situation if you were to become stranded outside.
No additional accumulating snow is expected from Thursday night
into Saturday morning as the focus turns to a period of
significant blowing and drifting snow, and ground blizzard
conditions. A very strong pressure gradient will be positioned
over the Midwest with a 1050 mb arctic high to our NW and a
deepening low (965 mb) in eastern Canada.
Model 925 mb winds are forecast to peak near 50 kts Friday into
Friday night, and steep boundary layer lapse rates with mixing
into into this layer will yield 40 to 50 mph wind gusts at the
surface (area-wide). The blizzard warning was issued where
confidence in whiteouts due to ground blizzard conditions is the
highest. This is our favored area for whiteouts due to flat/open
terrain and is the area likely to receive the most fresh powdery
snow. It is possible the blizzard warning could be expanded in
later updates if confidence increases on the impacts to the south
and east.
Christmas Eve-Christmas Day
Strong winds and cold will be the norm, with wind chills
remaining below -20 degrees at times. A wind chill
advisory/warning may be needed for at least a portion of the
weekend. Highs will only be in the single digits to lower teens on
Christmas, which will be the coldest Christmas since 2017 and one
of the coldest (Top 15%).
Early Next Week
A clipper system will drop south in the northwest flow aloft
bringing another chance of snow to the region. Will keep PoPs in
the 15-40% range for now given model differences, but something to
keep watch on for those traveling home from the holiday.
Temperatures will then begin to warm up by Wednesday near freezing
for most areas.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 544 PM CST Wed Dec 21 2022
The winter storm will begin moving into the region tonight,
lasting over the next 24 to 48 hours. As of TAF issuance, ceilings
have improved to VFR for a few locations, especially over the
southern half of the area. However, as the winter storm moves in,
expect ceilings to deteriorate to MVFR/IFR overnight, along with
visibilities quickly reducing to MVFR/IFR. Snowfall rates of over
one-half inch per hour will be possible for a time tonight for CID
and DBQ, with the snow being the dry, fluffy variety. Southeast
winds will drastically turn more northwesterly after midnight
tonight as a strong cold front sweeps through, ushering in very
cold temperatures for Thursday into the upcoming weekend. While
the snowfall will gradually come to an end late Thursday morning
and early Thursday afternoon, strong wind gusts between 20 to 30
knots will support blowing snow to linger through the rest of the
day Thursday, so visibility reductions down to LIFR appears
likely.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Storm Warning until 6 PM CST Thursday for Benton-Buchanan-
Cedar-Clinton-Delaware-Dubuque-Iowa-Jackson-Johnson-Jones-
Linn.
Blizzard Warning from 6 PM Thursday to 6 AM CST Saturday for
Benton-Buchanan-Cedar-Clinton-Delaware-Dubuque-Iowa-Jackson-
Johnson-Jones-Linn.
Winter Storm Warning from midnight tonight to 6 AM CST Saturday
for Des Moines-Henry IA-Lee-Louisa-Muscatine-Scott-Van
Buren.
Winter Storm Warning until 6 AM CST Saturday for Jefferson-
Keokuk-Washington.
IL...Winter Storm Warning from midnight tonight to 6 AM CST Saturday
for Bureau-Carroll-Hancock-Henderson-Henry IL-McDonough-
Mercer-Putnam-Rock Island-Stephenson-Warren-Whiteside.
Winter Storm Warning until 6 AM CST Saturday for Jo Daviess.
MO...Winter Storm Warning from midnight tonight to 6 AM CST Saturday
for Clark-Scotland.
&&
SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...Uttech/Gross
AVIATION...SchultzHazardous weather outlook, Dec 21, 3:25 PM CST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
325 PM CST Wed Dec 21 2022
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-222130-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
325 PM CST Wed Dec 21 2022
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Snow will develop in the far northwestern Outlook Area by late
afternoon, and then spread east and south into Thursday morning. 3
to 5 inches of snow will be possible by Thursday morning northwest
of an Iowa City to Galena, Illinois line with lighter amounts to
the southeast. The snow will produce slick conditions overnight
and into the early Thursday morning commute. Winter Storm Warnings
have been issued for tonight for the entire Outlook Area due to
snow, increasing winds, and cold wind chills.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A Blizzard Warning is in effect for the northwest portion of the
outlook area beginning at 6 PM Thursday. Winter Storm Warnings
remain in effect for the rest of the outlook area through Friday
night. Widespread blowing snow and near whiteout conditions are
possible on Thursday night through Friday night, especially in
rural areas. Travel is highly discouraged.
Strong winds between 40 and 50 mph will bring dangerous and life
threatening wind chills between -20 and -40 degrees on Friday and
Saturday. The combination of these significant hazards may make
for near impossible travel in dangerous cold.
It needs to be emphasized that the combination of blowing snow,
possible blizzard conditions, and extreme cold will be very
hazardous and possibly life threatening if stranded outside
Thursday night through Friday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight. However,
reports of snowfall amounts of 1 inch or more would be
appreciated tonight and Thursday.
Uttech/Gross/12
Winter Storm, Benton
- When
- December 21, 6:00 PM CST to December 23, 12:00 PM CST
- Where
- Benton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.080, -92.066 (the zone’s center; the record gives no point)
Snowfall reports ranged from 1.6 inches by a COOP observer 1 mile east northeast of Vinton to 2.5 inches by a CoCoRAHS observer 2 miles north northwest of Mount Auburn. Winds increased with gusts up to 30 MPH leading to some blowing and drifting snow.
Winter Storm, Buchanan
- When
- December 21, 6:00 PM CST to December 23, 12:00 PM CST
- Where
- Buchanan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.471, -91.838 (the zone’s center; the record gives no point)
Snowfall reports ranged from 3.0 inches by the COOP observer 4 miles west of Stanley to 4.0 inches in independence by the Emergency Manager. winds increased with gusts up to 35 MPH leading to reduced visibilities from blowing and drifting snow. Temperatures also dropped quickly with cold winds chills below zero.
Winter Storm, Delaware
- When
- December 21, 6:00 PM CST to December 23, 12:00 PM CST
- Where
- Delaware forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.471, -91.367 (the zone’s center; the record gives no point)
Snowfall reports ranged from 2.5 inches by a CoCoRAHS observer 1 mile northeast of Dundee to 3.2 inches 1 mile south southeast of Manchester by a COOP observer. Winds increased with gusts up to 35 MPH leading to reduced visibilities from blowing and drifting snow. Temperatures also dropped quickly with cold winds chills below zero.
Winter Storm, Linn
- When
- December 21, 6:00 PM CST to December 23, 6:00 AM CST
- Where
- Linn forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.079, -91.599 (the zone’s center; the record gives no point)
Snowfall reports ranged from 4.0 inches by a trained spotter in Lisbon to 5.0 inches by a trained spotter 2 miles west southwest of Marian. Winds increased with gusts up to 35 MPH leading to reduced visibilities from blowing and drifting snow. Temperatures also dropped quickly with cold winds chills below zero.
Winter Storm, Jones
- When
- December 21, 6:00 PM CST to December 23, 12:00 PM CST
- Where
- Jones forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.121, -91.131 (the zone’s center; the record gives no point)
Snowfall reports ranged from 3.5 inches by the COOP observer 1 mile west northwest of Monticello Municipal Airport to 4.6 inches by a trained spotter in Anamosa. Winds increased with gusts up to 35 MPH leading to reduced visibilities from blowing and drifting snow. Temperatures also dropped quickly with cold winds chills below zero.
Winter Storm, Cedar
- When
- December 21, 6:00 PM CST to December 23, 12:00 PM CST
- Where
- Cedar forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.772, -91.132 (the zone’s center; the record gives no point)
The COOP observer in Lowden reported 6.1 inches of snow. Winds increased with gusts up to 35 MPH leading to reduced visibilities from blowing and drifting snow. Temperatures also dropped quickly with cold winds chills below zero.
Winter Storm, Dubuque
- When
- December 21, 6:00 PM CST to December 23, 12:00 PM CST
- Where
- Dubuque forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.469, -90.882 (the zone’s center; the record gives no point)
The official NWS observation the Dubuque Airport recorded 2.9 inches. A CoCoRAHS observer reported 3.8 inches of snow 2 mile southeast of east Dubuque. Winds increased with gusts up to 35 MPH leading to reduced visibilities from blowing and drifting snow. Temperatures also dropped quickly with cold winds chills below zero.
Winter Storm, Jackson
- When
- December 21, 6:00 PM CST to December 22, 12:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.172, -90.574 (the zone’s center; the record gives no point)
The COOP observer 1 mile west of Maquoketa reported 5.0 inches of snow. Winds increased with gusts up to 35 MPH leading to reduced visibilities from blowing and drifting snow. Temperatures also dropped quickly with winds chills below zero.
Winter Storm, Clinton
- When
- December 21, 6:00 PM CST to December 22, 12:00 PM CST
- Where
- Clinton forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.898, -90.532 (the zone’s center; the record gives no point)
CoCoRaHS snowfall reports ranged from 1.9 inches 1.7 mile north northwest of Clinton to 3.0 inches 2 miles west northwest of Charlotte. Winds increased with gusts up to 35 MPH leading to reduced visibilities from blowing and drifting snow. Temperatures also dropped quickly with cold winds chills below zero.
Winter Storm, Iowa
- When
- December 21, 6:00 PM CST to December 24, 6:00 AM CST
- Where
- Iowa forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.686, -92.065 (the zone’s center; the record gives no point)
Snowfall reports ranged from 3.0 inches from a trained spotter in North English to 4.3 inches from the COOP observer 1 mile east of Williamsburg. The COOP observer reported 4.0 inches. Winds increased with gusts up to 35 MPH leading to reduced visibilities from blowing and drifting snow. Temperatures also dropped quickly with cold winds chills below as cold as -30.
Winter Storm, Johnson
- When
- December 21, 6:00 PM CST to December 24, 6:00 AM CST
- Where
- Johnson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.672, -91.588 (the zone’s center; the record gives no point)
Snowfall reports ranged from 3.0 inches from the COOP observer 3 miles southeast of Iowa City Municipal Airport to 4.0 inches by a CoCoRAhS observer 2 miles east of Iowa City. A CoCoRAHS observer also reported 3.0 inches near North Liberty. Winds increased quickly with gusts up to 52 MPH reported at the Iowa City Airport. This led to reduced visibility and blowing and drifting snow. Additionally, this produced wind chills as cold as -26. The coldest wind chills occurred on the evening of the 23rd.
Winter Storm, Keokuk
- When
- December 21, 6:00 PM CST to December 24, 6:00 AM CST
- Where
- Keokuk forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.337, -92.179 (the zone’s center; the record gives no point)
The COOP observer in Sigourney reported 3.2 inches of snow. Winds quickly increased with a gusts up to 47 MPH in Sigourney. This led to blowing and drifting snow across the area. Additionally, this also produced wind chills as cold as -24. The coldest wind chills occurred on the 23rd.
Winter Storm, Washington
- When
- December 21, 6:00 PM CST to December 24, 6:00 AM CST
- Where
- Washington forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.336, -91.718 (the zone’s center; the record gives no point)
Snowfall reports ranged from 2.3 inches from a a CoCoRAHS observer 3 miles west of Richmond to 3.0 inches from a COOP observer 2 miles south southwest of Washington. Winds quickly increased with a gusts up to 48 MPH at the Washington Airport. This led to widespread blowing and drifting snow. Additionally, this also produced wind chills as cold as -25. The coldest wind chills occurred on the 23rd.
Winter Storm, Jefferson
- When
- December 21, 6:00 PM CST to December 24, 6:00 AM CST
- Where
- Jefferson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.032, -91.949 (the zone’s center; the record gives no point)
The COOP observer 1 mile north northeast of Fairfield reported 1.5 inches of snow Winds quickly increased with a gusts up to 44 MPH at the Fairfield Airport. This led to blowing and drifting snow across the area. Additionally, this also produced wind chills as cold as -24. The coldest wind chills occurred on the 23rd.
Winter Storm, Muscatine
- When
- December 22, 12:00 AM CST to December 24, 3:00 AM CST
- Where
- Muscatine forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.484, -91.113 (the zone’s center; the record gives no point)
Snowfall reports ranged from a public report of 1.5 inches 1 mile east southeast of Muscatine to 3.0 inches from a COOP observer 4 miles north northeast of Muscatine.. Winds increased quickly with gusts up to 45 MPH reported at the Muscatine Airport. This led to reduced visibility and blowing and drifting snow. Additionally, this produced wind chills as cold as -25. The coldest wind chills occurred on the evening of the 23rd.
Winter Storm, Scott
- When
- December 22, 12:00 AM CST to December 24, 3:00 AM CST
- Where
- Scott forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.637, -90.623 (the zone’s center; the record gives no point)
The official snowfall at the Davenport Municipal Airport was 2.3 inches. Other snowfall reports ranged from 2.6 inches by a CoCoRAHS observer in Park View to a CoCoRAHS report of 3.2 inches by a CoCoRAHS observer 1 mile southeast of Davenport. Winds quickly increased with a gusts up to 53 MPH at the Davenport Municipal Airport. This led to blowing and drifting snow across the area. Additionally, this also produced wind chills as cold as -27. The coldest wind chills occurred on the 23rd.
Winter Storm, Van Buren
- When
- December 22, 12:00 AM CST to December 24, 3:00 AM CST
- Where
- Van Buren forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.753, -91.950 (the zone’s center; the record gives no point)
Two CoCoRAHS observers near Farmington reported 1.0 inches of snow. Winds quickly increased with gusts of 40 to 50 MPH across eastern Iowa which led to blowing and drifting snow across the area. Additionally, this also produced wind chills of -20 to -30. The coldest wind chills occurred on the 23rd.
Winter Storm, Henry
- When
- December 22, 12:00 AM CST to December 24, 3:00 AM CST
- Where
- Henry forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.988, -91.544 (the zone’s center; the record gives no point)
The COOP observer 1 mile south of Salem reported 1.5 inches of snow. Winds quickly increased with gusts of 40 to 50 MPH which led to blowing and drifting snow across the area. This led to blowing and drifting snow across the area. A peak gust of 41 MPH was reported at the Mount Pleasant Airport.. Additionally, this also produced wind chills of -20 to -30. The coldest wind chills occurred on the 23rd.
Winter Storm, Louisa
- When
- December 22, 12:00 AM CST to December 24, 3:00 AM CST
- Where
- Louisa forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.219, -91.260 (the zone’s center; the record gives no point)
A CoCoRAHS observer 3 miles east southeast of Amber reported 1.5 inches of snow. Winds quickly increased with a gusts of 40 to 50 MPH which led to blowing and drifting snow across the area. Additionally, this also produced wind chills of -20 to -30. The coldest wind chills occurred on the 23rd.
Winter Storm, Des Moines
- When
- December 22, 12:00 AM CST to December 24, 3:00 AM CST
- Where
- Des Moines forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.923, -91.181 (the zone’s center; the record gives no point)
A CoCoRAHS observer 2 miles southwest of Yarmouth reported 2.0 inches of snow. Winds quickly increased with gusts of 40 to 50 MPH which led to blowing and drifting snow across the area. the peak measured gust at the Burlington Airport was 49 MPH. Additionally, this also produced wind chills of -20 to -30. The coldest wind chills occurred on the 23rd.
Winter Storm, Lee
- When
- December 22, 12:00 AM CST to December 24, 3:00 AM CST
- Where
- Lee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.642, -91.479 (the zone’s center; the record gives no point)
Snowfall reports ranged from a COOP observer report in Donnellson of 1.5 inches to a public report of 2.0 inches in Keokuk. Winds quickly increased with gusts up to 40 to 50 MPH which led to blowing and drifting snow across the area. Additionally, this also produced wind chills of -20 to -30. The coldest wind chills occurred on the 23rd.
Blizzard, Benton
- When
- December 23, 12:00 PM CST to 4:00 PM CST
- Where
- Benton forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.080, -92.066 (the zone’s center; the record gives no point)
Freshly fallen snow, combined with strong northwest winds sustained between 20 to 30 knots and gusts up to 37 knots during the afternoon produced blizzard conditions across the county. Numerous spotter reports, web and snowplow cameras showed blizzard conditions outside of cities and towns.
Blizzard, Clinton
- When
- December 23, 12:00 PM CST to December 24, 6:00 AM CST
- Where
- Clinton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.898, -90.532 (the zone’s center; the record gives no point)
The COOP Observer in Clinton reported 3.0 inches of snow. A trained spotter northeast of Clinton reported 1.9 inches of snow. Winds increased on the 22nd with gusts over 40 to 50 MPH which produced blizzard conditions especially in rural and open areas for several hours. The wind chill values at the Clinton Airport was as cold as -30.
Blizzard, Cedar
- When
- December 23, 12:00 PM CST to December 24, 6:00 AM CST
- Where
- Cedar forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.772, -91.132 (the zone’s center; the record gives no point)
The COOP Observer in Lowden reported 6.1 inches of snow had fallen the previous day. Winds increased on the 22nd with gusts over 40 to 50 MPH which produced blizzard conditions especially in rural and open areas for several hours. The wind chill values ranged from -26 at a CWOP site in Tipton to -37 at at a personal weather station 0.6 miles west of Lowden.
Blizzard, Jones
- When
- December 23, 12:00 PM CST to December 24, 6:00 AM CST
- Where
- Jones forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.121, -91.131 (the zone’s center; the record gives no point)
Snow fall reports from previous day showed 3.0 to 4.6 inches had fallen in Jones County. wind gust reports from across the area of 40 to 50 MPH. A CWOP site in Olin reported a peak wind gust of 49 MPH. These winds led to widespread blowing and drifting snow across the area that produced blizzard conditions. In addition to blizzard conditions, these winds produced dangerous wind chills. Anamosa had a minimum wind chill of -32.
Blizzard, Linn
- When
- December 23, 12:00 PM CST to December 24, 6:00 AM CST
- Where
- Linn forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.079, -91.599 (the zone’s center; the record gives no point)
Trained spotter reports from the previous down showed that 3 to 5 inches had fallen in Linn County. There were widespread wind gusts of 45 to 55 MPH in Linn County. A peak wind gust of 52 MPH was recorded by the ASOS at the Cedar Rapids Airport. This led to widespread blowing and drifting snow with blizzard conditions especially during the afternoon of the 23rd. This also produced minimum wind chill of -29.
Blizzard, Buchanan
- When
- December 23, 12:00 PM CST to December 24, 6:00 AM CST
- Where
- Buchanan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.471, -91.838 (the zone’s center; the record gives no point)
Snowfall reports from the previous day ranged from 3 to 4 inches of snow. Peak wind gusts ranged from 45 to 55 MPH. There was a measured gusts of 52 MPH at the Independence Airport as well as CWOP site in Independence. This led to widespread blowing and drifting snow across the area resulting in blizzard conditions. Wind chills were also dangerously cold with a minimum wind chill at the Independence of -32.
Blizzard, Delaware
- When
- December 23, 12:00 PM CST to December 24, 6:00 AM CST
- Where
- Delaware forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.471, -91.367 (the zone’s center; the record gives no point)
Snow fall reports ranged from 2.5 to 3.5 inches across the county. Peak wind gusts ranged from 40 to 50 MPH with a peak wind gust at the Manchester Airport of 49 MPH. This led to widespread blowing and drifting snow across the area resulting in blizzard conditions across the area. These winds also produced a wind chill of -23 in Manchester.
Blizzard, Dubuque
- When
- December 23, 12:00 PM CST to December 24, 6:00 AM CST
- Where
- Dubuque forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.469, -90.882 (the zone’s center; the record gives no point)
Snowfall reports from the previous day ranged from 2.9 to 3.8 inches across the county. Peak wind gusts ranged from 40 to 50 across the region with a peak wind gust at the Dubuque Airport of 49 MPH. This led to widespread blowing and drifting snow leading to widespread blizzard conditions. The minimum wind chill at the Dubuque Airport was -31.
Blizzard, Jackson
- When
- December 23, 12:00 PM CST to December 24, 6:00 AM CST
- Where
- Jackson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.172, -90.574 (the zone’s center; the record gives no point)
Snowfall reports across the county ranged from 4 to 5 inches. Peak wind gusts across eastern Iowa ranged from 40 to 50 MPH. There was a peak gust at the DeWitt RWIS site of 43 MPH. This led to widespread blowing and drifting snow resulting in blizzard conditions across the county. A minimum wind chill of -23 was reported in Maquoketa.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Minnesota, December 21 to 24, 20222 deaths · 35 events
- Winter Weather in Kansas, December 21, 20222 deaths · 6 events
- Cold and Winter Weather in Colorado, December 21 to 23, 20221 death · 43 events
- Winter Storm and Extreme Cold in Wisconsin, December 21 to 25, 20221 injured · $30,000 · 21 events
- Winter Storm and Winter Weather in Wisconsin, December 21 to 24, 202233 events
- Extreme Cold in Nebraska, December 21 to 23, 202230 events
- Winter Storm in Minnesota, December 21 to 22, 202227 events
- Extreme Cold in Nebraska, December 21 to 24, 202227 events
- Extreme Cold in South Dakota, December 21 to 24, 202226 events
- Blizzard in North Dakota, December 21 to 23, 202226 events
- Blizzard in South Dakota, December 21 to 23, 202224 events
- Extreme Cold in South Dakota, December 21 to 24, 202224 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1068274, 1070923, 1070926, 1070927, 1070929, 1070930, 1070932, 1072746, 1072748, 1072769, 1072787, 1072825, 1072828, 1072831, 1072796, 1072805, 1072832, 1072834, 1072836, 1072838, 1072841, 1068238, 1069220, 1069221, 1070887, 1070888, 1070889, 1070890, 1070892, 1070893.